Alcohol Withdrawal in the Inpatient Setting

Kylie Lucas, PharmD, BCPS; Glenn R. Grantner, PharmD, BCPS; Jonathan Street, PharmD

Disclosures

US Pharmacist. 2019;44(11):HS-8-HS12. 

In This Article

Abstract and Introduction

Abstract

Alcohol-withdrawal syndrome (AWS) is a challenge to patient care that can present in the inpatient setting. Early identification and treatment initiation in patients with a history of alcohol-use disorder are necessary in order to minimize the development of AWS. Evidence supports the use of benzodiazepines via various dosing strategies and the addition of supportive and nutritional care to mitigate withdrawal symptoms. Other possible treatment options for AWS include barbiturates, anticonvulsants, and adrenergic medications, which vary in terms of their benefit. The pharmacist can assist the multidisciplinary team in identifying patients at risk for AWS as well as recommend safe and effective treatment regimens on an individual basis.

Introduction

The World Health Organization estimates that 283 million people globally have alcohol-use disorder (AUD), which comprises alcohol dependence and alcohol abuse.[1,2] This population presents with significant complications that are associated with physical and psychiatric comorbidities. AUD contributes to morbidity and mortality worldwide.[3,4]

AUD is primarily considered a chronic condition that is most significant in the outpatient setting, but clinicians in inpatient settings also face AUD-related challenges. Although patients may initially present for conditions unrelated to AUD, sudden reduction or cessation of alcohol consumption upon hospitalization can put patients at risk for alcohol-withdrawal syndrome (AWS). AWS symptoms, including anxiety, agitation, irritability, confusion, tremor, and hemodynamic changes, can complicate a patient's clinical course.[5,6]

The severity of alcohol-withdrawal symptoms is extremely variable between patients, ranging from mild anxiety to major seizures. The most severe cases may develop into delirium tremens (DT), a severe psychotic condition involving acute confusion, hallucinations, and tremors. Early identification, risk assessment, and treatment of patients with known AUD are necessary for minimizing the negative outcomes associated with AWS and preventing development of symptoms that would further complicate a patient's hospital visit.[5–7]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....